Alert archive / Vermont / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 16, NWS Burlington, VT

May 29, 2020Chittenden County, Franklin County, Grand Isle County, Vermont; Clinton County, Essex County, New York

NWS Burlington, VT issued this severe thunderstorm warning at May 29, 2020, 3:13 PM EDT for Chittenden County, Franklin County, Grand Isle County, Vermont; Clinton County, Essex County, New York. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 29, 2020, 3:13 PM EDT (19:13 UTC)
Expired
May 29, 2020, 4:15 PM EDT
In force
62 min
Issued by
NWS Burlington, VT
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Clinton County, NY, Essex County, NY, Chittenden County, VT, Franklin County, VT, Grand Isle County, VT

The radar

The Burlington radar (KCXX), 17 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 3:01 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.2 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2020-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2020-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
888 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:06 PM EDT, 1 hour 7 minutes earlier.

Area forecast discussion, May 29, 2:06 PM EDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
206 PM EDT Fri May 29 2020

.SYNOPSIS...
Strong to severe thunderstorms are possible this afternoon and
evening ahead of an approaching cold front. A few storms will be
capable of strong, gusty winds and locally heavy downpours. An
additional cold front on Saturday will bring the return of near
normal to slightly below normal temperatures Sunday and through
the first half of next week. By mid week, temperatures will
return to mid 70s and bring a chance of showers to the North
Country.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 104 PM EDT Friday...Thunderstorms continue to develop
across northern New York and are currently making their way
into central Vermont. The environment remains favorable for
potentially severe convection this afternoon and evening. See
previous discussion below.

Previous Discussion...
The Storm Prediction Center has much of Northern New York and
western Vermont in a slight risk category (Level 2 of 5) and
southeastern Vermont in a marginal risk category (Level 1 of 5).
The most likely threat will be strong, gusty winds.
Additionally, we'll be monitoring the potential for training
cells that may result in localized minor flash flooding.

Currently, light shower activity has largely dissipated, but some
are shallow in depth and are not well seen by the radar.
Montpelier is currently reporting light rain. We turn our
attention to an old upper low along the Mississippi River
Valley that has now opened up and a northern stream shortwave
trough digging across the Great Lakes at the moment. We will
start to see heights fall as upper high weakens and shifts east.
Southwesterly flow ahead of the longwave trough over the
eastern US will continue to advect warm, moist air into our
region. Temperatures are currently in the upper 60s to mid 70s
with dewpoints in the lower to middle 60s as well.

A prefrontal trough will develop late morning/early afternoon. A
weak warm layer around 700 hPa will allow us to warm just a bit
before convection can pop, but around noon time, diurnal
heating should be plenty sufficient to generate 700-1500 J/kg of
CAPE. An 850mb low-level jet of around 35 knots develops to our
south, and we are positioned along the nose of this feature.
Weak synoptic forcing from an upper-level jet exists as well and
accelerating 500mb winds will result in the development of
40-50kts of 0-6km bulk shear. Along the nose of the LLJ will be
a helicity gradient that will become established along the
interior Adirondacks east into the southern half of Vermont.
Think this general area will have the greatest chance to see
transient bows, weak mesocyclones, and other signs of
intermittent organization. All severe threats will be possible,
but winds will be the most likely. Outside of that region,
dynamics should remain supportive enough that any discrete cells
will also need to be monitored closely for damaging downburst
winds and small hail. We also continue to watch the chance for
training convection, as we remain modestly unstable, even after
our airmass gets worked over. The upper jet becomes meridional
and accelerates overnight as the cold front comes across
overnight. The upper trough axis becomes negatively tilted, with
strong upper diffluence and divergence. The additional synoptic
forcing and CAPE values of around 500 J/kg will likely result
in one or two additional rounds of convection. The HREF
continues to highlight the potential for localized minor
flooding/flash flooding, with probabilities of 2" or higher
storm total precipitation higher than 30% across the Southern
Adirondacks and portions central Vermont. Antecedent dry
conditions should preclude significant impacts, but trends will
be watched closely.

Precipitation will begin to shift east around 2 AM on Saturday as
the vort max takes off north of our region with the wind shift piece
of the front coming through around dawn on Saturday. We then start
to trend drier and cooler with forecast highs on Saturday in the
upper 60s in the St. Lawrence warming into the upper 70s further
south and west near Springfield, VT. A secondary front will come
through later Saturday evening to reinforce the cooler air, and
could result in a few additional showers during the evening hours.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY/...
As of 331 AM EDT Friday...Strong shortwave and secondary cold front
rotate through early Saturday night with a few more showers and
sharply colder air. 925mb temps range from 3-10C and 850 mb temps
range from -5 to +3C thus highs in the 50s/L60s seem reasonable with
cold air advection still spilling into the area on Sunday.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 331 AM EDT Friday...No real changes from yesterday's
discussion. We're in cool trough that deepens across NH/ME into the
Gulf of Maine Sunday night-Monday with a chance of some mountain
sprinkles. This retreats with some building heights attached to
Southern Plains Ridge that attempts to build NNE but disturbances in
northern stream flow across Canada will likely dampen any heat ridge
for now. As the first weak disturbance moves through Tues ngt-
Wed...expect some rain showers with another disturbance directly on
it's heels Wed ngt - Thursday.

QPF shouldn't bee much but any little bit helps as we have been very
dry with record heat.

Temperatures are far from this past weeks heat, perhaps some
isolated frost early in the period for Mountain valleys if we stay
cloud free which is suspect. Highs starting in the L60s but ending
midweek close to 70 which is near seasonable. Lows starting in the
30s/L40s moderating into the 40s/50.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Through 18Z Saturday...Periodic scattered showers to affect all
terminals, with thunderstorms expected except at MSS, during
the next 6 hours, with some redevelopment of showers and
thunderstorms possible towards 00Z from PBG eastward. Brief IFR
conditions are expected in thunderstorms as heavy rain will
lower visibilities to MVFR, and strong wind gusts exceeding 25
knots are anticipated. Between 00Z and 06Z, stratus will
develop over MSS and SLK, with ceilings lowering to IFR at SLK.
Improving conditions at these sites will occur gradually by 15Z.
Elsewhere, expect VFR conditions with showers ending by 08Z.

Outlook...

Saturday Night: Mainly VFR, with local MVFR possible. Chance
SHRA.
Sunday: VFR. NO SIG WX.
Sunday Night: VFR. Slight chance SHRA.
Monday: VFR. Slight chance SHRA.
Monday Night: VFR. NO SIG WX.
Tuesday: VFR. NO SIG WX.
Tuesday Night: Mainly MVFR, with areas VFR possible. Chance SHRA.
Wednesday: Mainly MVFR, with local IFR possible. Chance SHRA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Haynes
NEAR TERM...Hammond/Haynes
SHORT TERM...SLW
LONG TERM...SLW
AVIATION...Kutikoff
Hazardous weather outlook, May 29, 3:03 PM EDT, 10 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
303 PM EDT Fri May 29 2020

NYZ028-031-034-035-VTZ001>012-016>019-301915-
Eastern Clinton-Western Clinton-Western Essex-Eastern Essex-
Grand Isle-Western Franklin-Orleans-Essex-Western Chittenden-
Lamoille-Caledonia-Washington-Western Addison-Orange-Western Rutland-
Windsor-Eastern Franklin-Eastern Chittenden-Eastern Addison-
Eastern Rutland-
303 PM EDT Fri May 29 2020

...SEVERE THUNDERSTORM WATCH 235 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ026-027-029-030-087-301915-
Northern St. Lawrence-Northern Franklin-Southeastern St. Lawrence-
Southern Franklin-Southwestern St. Lawrence-
303 PM EDT Fri May 29 2020

This Hazardous Weather Outlook is for northern New York.

.DAY ONE...This afternoon and tonight.

Scattered showers and thunderstorms will continue through this
afternoon into late tonight. A few of these storms could be strong
to severe and will have the potential to produce locally heavy
downpours, strong gusty winds, small hail, and frequent lightning.
There is an isolated threat for flash flooding, though widespread
flooding is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 29, 1:47 PM EDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Burlington VT
147 PM EDT Fri May 29 2020

NYZ029-030-034-291845-
Southeastern St. Lawrence-Southern Franklin-Western Essex-
147 PM EDT Fri May 29 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL FRANKLIN...
SOUTHEASTERN ST. LAWRENCE AND WEST CENTRAL ESSEX COUNTIES...

At 147 PM EDT, a strong thunderstorm was located near Lake Eaton
Campground, moving east at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Saranac Lake, Axton Landing, Coreys and Tahawus.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4406 7393 4401 7426 4412 7428 4409 7459
      4413 7460 4432 7410
TIME...MOT...LOC 1747Z 252DEG 28KT 4407 7447

JMG
Local storm report, May 29, 3:01 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
301 PM EDT FRI MAY 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 PM     TSTM WND DMG     1 N LAKE PLACID         44.30N  73.98W
05/29/2020                   ESSEX              NY   LAW ENFORCEMENT

            TREES DOWN ALONG 86 NORTH OF LAKE PLACID.

&&

EVENT NUMBER BTV2000990

CLAY

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 3:16 PM EDTSpecial Weather StatementBTVRutland44 min
May 29, 3:21 PM EDTSevere Thunderstorm WarningBTVRutland39 min
May 29, 3:33 PM EDTSevere Thunderstorm WarningBTVAddison, Orange, Rutland, Washington, Windsor42 min
May 29, 3:56 PM EDTSevere Thunderstorm WarningBTVChittenden, Franklin, Grand Isle, Lamoille49 min
May 29, 4:45 PM EDTSpecial Weather StatementBTVChittenden, Franklin, Lamoille45 min
May 29, 5:46 PM EDTSevere Thunderstorm WarningBTVAddison, Chittenden32 min
May 29, 6:35 PM EDTSevere Thunderstorm WarningBTVAddison, Orange, Rutland, Windsor28 min
May 29, 7:13 PM EDTSpecial Weather StatementBTVChittenden, Grand Isle47 min
May 29, 7:31 PM EDTSevere Thunderstorm WarningBTVCaledonia, Essex, Lamoille, Orleans, Washington44 min
May 29, 7:35 PM EDTSpecial Weather StatementBTVRutland40 min
May 29, 7:39 PM EDTSevere Thunderstorm WarningBTVChittenden, Franklin, Grand Isle, Lamoille31 min
May 29, 1:47 PM EDTSpecial Weather StatementBTVEssex58 min
May 29, 2:15 PM EDTSevere Thunderstorm WarningBTVClinton, Essex, Franklin60 min
May 29, 3:24 PM EDTSpecial Weather StatementBTVSt. Lawrence66 min
May 29, 4:44 PM EDTSpecial Weather StatementBTVSt. Lawrence61 min
May 29, 4:58 PM EDTSpecial Weather StatementBTVEssex47 min
May 29, 6:27 PM EDTSpecial Weather StatementBTVClinton, Essex48 min

Nearby

Severe Thunderstorm Warnings in Vermont, 2020Severe Thunderstorm Warnings in New York, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.